Maine, 2005

Heavy Snow in Maine, December 9, 2005

December 9, 2005 · NWS GYX · 8 events in 8 counties and zones

An area of low pressure developed off the mid-Atlantic coast in the early morning hours of the 9th and moved rapidly northeastward during the day. The system brought heavy snow to portions of southern and coastal sections of the state.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An area of low pressure developed off the mid-Atlantic coast in the early morning hours of the 9th and moved rapidly northeastward during the day. The system brought heavy snow to portions of southern and coastal sections of the state. Snowfall began in southwestern Maine shortly after daybreak and continued into the evening, especially in the mid-coast area. Snowfall amounts along the coast ranged from 6 to 12 inches with locally higher amounts (up to 17 inches) in coastal areas of York County and Cumberland Counties. Farther inland, snowfall amounts tapered off rapidly with only 2 to 4 inches in the mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 9, 10:15 AM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Dec 9, 10:15 AM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1015 AM EST FRI DEC 9 2005

.SHORT TERM (REST OF TODAY THROUGH TONIGHT)...
LEADING EDGE OF SNOW CONTINUES TO MOVE NORTHEAST THROUGH AREA. LOW
IS INTENSIFYING OFF THE NEW JERSEY COAST AND WILL TRACK ALONG THE
COAST THIS AFTERNOON AND THROUGH THE GULF OF MAINE THIS EVENING.

SNOW SHOULD BECOME HEAVIER ACROSS THE AREA THIS AFTERNOON AS BEST
DYNAMICS AND VERTICAL MOTION MOVES THROUGH. ALREADY GETTING
REPORTS OF MORE THAN 4 INCHES ACROSS HIGHER ELEVATIONS OF SULLIVAN
AND MERRIMACK COUNTIES.

CURRENT FORECAST LOOKS TO BE ON TARGET...SO NO CHANGES
ANTICIPATED...BUT WILL ISSUE UPDATE TO FRESHEN WORDING.

&&

.PREVIOUS DISCUSSION...
(ISSUED 305 AM EST FRI DEC 9 2005)

SHORT TERM (TODAY THROUGH TONIGHT)...WILL LEAVE HEAVY SNOW
WARNINGS AND ADVISORIES IN PLACE. WILL USE A SLIGHTLY LARGER RANGES
IN SNOW AMOUNTS AND INCREASE SNOW TOTALS BY ABOUT AN INCH ACROSS
MANY ZONES. THE LOCATION OF OUR WARNINGS/ADVISORIES REMAIN
CONSISTENT WITH ADJACENT OFFICES.

STILL SOME UNCERTAINTY WITH THE TRACK OF THE DEVELOPING LOW AS IT
IS STILL LOCATED OVER THE SOUTHEAST U.S. IN ANY CASE...INTENSE
AREA OF LOW PRESSURE IS EXPECTED TO FORM THIS AFTERNOON AS LOW
PRESSURE PASSES SOUTH OF OUR COASTAL WATERS. HAVE ADDED A RUMBLE
OF THUNDER TO THE COASTAL ZONES AND TO THE COASTAL WATERS WITH
IMPRESSIVE DYNAMICS IN PLACE.

NAM AND THE GFS CONTINUE TO SLOWLY CONVERGE ON A SINGLE SOLUTION.
BEST QPF WITH TRACK NEAR CAPE COD WILL BE ALONG OR JUST OFF THE
COAST OF MAINE AND SEACOAST OF NEW HAMPSHIRE.

HAVE ADDED SOME BLOWING AND THE DRIFTING OF SNOW LATER TODAY AND
THIS EVENING AS WINDS PICK UP. INCREASED WIND FORECAST IN THE
GRIDS.

CLEARING LATER TONIGHT...WITH PERHAPS SOME UPSLOPE -SHSN
CONTINUING IN THE MOUNTAINS.

TIDES...FAST MOVING SYSTEM WITH LOW ASTRONOMICAL TIDES THIS TIME
AROUND.

LONG TERM (SATURDAY THROUGH THURSDAY)...
HIGH AMPLITUDE WEST COAST UPPER RIDGE AROUND 110W-120W GUARANTEES
MEAN LONG WAVE TROF TO CONTINUE IN THE EAST THROUGH THE EXTENDED
FORECAST PERIOD. AFTER THE SNOWSTORMS EXIT FROM THE NORTHEAST
THIS EVENING A BROAD TROF WITH BELOW NORMAL TEMPERATURES CAN BE
EXPECTED THROUGH THE MIDDLE PART OF NEXT WEEK. SOME SNOW SHOWERS WILL
BE POSSIBLE FROM TIME TO TIME IN THE MOUNTAINS. NO MAJOR STORMS
EXPECTED FROM THE WEEKEND THROUGH LATE NEXT WEEK. SOME WARMING MAY
TAKE PLACE LATE NEXT WEEK AS WEST COAST UPPER RIDGE RETROGRADES TO
130W ALLOWING TROF TO RE-CENTER ITSELF WITH COLDER AIR FURTHER WEST
WHILE AN UPPER RIDGE WITH SOME MODERATING TEMPS DEVELOP AS A MORE
SOUTHWEST FLOW DEVELOPS.

AVIATION...LIFR CONDITIONS EXPECTED ACROSS MUCH OF THE AREA THIS
AFTERNOON. CIGS AND VIS WILL IMPROVE LATER THIS EVENING TO VFR
CONDITIONS AS SNOW COMES TO AN END.

MARINE...STORM WARNING WILL REMAIN IN PLACE FOR FREQUENT WIND
GUSTS OF 50 KTS THIS EVENING. &&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...HEAVY SNOW WARNING FOR MEZ018-019-023-024 UNTIL 7 PM FRIDAY.
  ...HEAVY SNOW WARNING FOR MEZ025>028 UNTIL 9 PM FRIDAY.
  ...SNOW ADVISORY FOR MEZ012-020>022 UNTIL 9 PM FRIDAY.
NH...SNOW ADVISORY FOR NHZ003>005 UNTIL 9 PM FRIDAY.
  ...HEAVY SNOW WARNING FOR NHZ006>010-013-014 UNTIL 7 PM FRIDAY.
MARINE...STORM WARNING FOR ANZ150 FROM 5 PM FRIDAY TO 11 PM FRIDAY.
  ...STORM WARNING FOR ANZ170 FROM 7 PM FRIDAY TO 11 PM FRIDAY.
&&
Hazardous weather outlook, Dec 9, 3:55 AM EST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
355 AM EST FRI DEC 9 2005

ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-100900-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-NORTHERN OXFORD-
NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
355 AM EST FRI DEC 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN MAINE...
CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW
HAMPSHIRE AND THE COASTAL WATERS FROM STONINGTON ME TO THE
MERRIMACK RIVER MA.

.DAY ONE...TODAY AND TONIGHT
HEAVY SNOW WARNINGS ARE IN EFFECT FOR SOUTHERN NEW HAMPSHIRE AND
SOUTHWEST MAINE INCLUDING THE MIDCOAST FROM 6 THIS MORNING UNTIL
7 TONIGHT. SNOWFALL OF 6 TO 12 INCHES IS EXPECTED BY THIS EVENING
EXCEPT ALONG THE MIDCOAST WHERE 4 TO 8 INCHES IS EXPECTED. DRIVING WILL
BECOME DIFFICULT BY LATE THIS MORNING.

SNOW ADVISORIES ARE IN EFFECT FOR CENTRAL NEW HAMPSHIRE AND ACROSS
THE CENTRAL INTERIOR OF MAINE FROM 6 THIS MORNING UNTIL 7 TONIGHT FOR
3 TO 7 INCHES OF SNOW TO FALL. DRIVING WILL BECOME DIFFICULT BY
LATE THIS MORNING.

ACROSS NORTHERN NEW HAMPSHIRE AND THE WESTERN MOUNTAINS OF MAINE
LIGHTER ACCUMULATIONS OF 2 TO 5 INCHES ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOWFALL WILL BE NEEDED.

In the hours before

Special weather statement, Dec 9, 1:22 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
122 PM EST FRI DEC 9 2005

MEZ018-019-023>026-NHZ010-013-014-092000-
INTERIOR YORK-INTERIOR CUMBERLAND-COASTAL YORK-COASTAL CUMBERLAND-
SAGADAHOC-LINCOLN-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
INCLUDING THE CITIES OF...NORTH WINDHAM...GORHAM...BRIDGTON...
BIDDEFORD...SACO...OLD ORCHARD BEACH...PORTLAND...
SOUTH PORTLAND...WESTBROOK...BATH...TOPSHAM...WALDOBORO...
BOOTHBAY HARBOR...WISCASSET...ROCHESTER...DOVER...DURHAM...
DERRY...LONDONDERRY...EXETER...PORTSMOUTH...HAMPTON
122 PM EST FRI DEC 9 2005

A BAND OF VERY HEAVY SNOW WILL MOVE ACROSS FAR SOUTHERN MAINE AND
SOUTHEASTERN NEW HAMPSHIRE THROUGH 300 PM. ROCHESTER...SANFORD...
WELLS...PORTLAND...BATH...WICASSETT...AND NEARBY LOCATIONS CAN
EXPECT SNOWFALL RATES OF TWO TO THREE INCHES AN HOUR THROUGH 300
PM. ALSO...STORM TOTAL ACCUMULATIONS IN THIS BAND OF HEAVY SNOW
WILL BE NEAR THE HIGHER END OF FORECAST RANGE OF 12 INCHES.

TRAVEL IN THESE AREAS THIS AFTERNOON WILL BE EXTREMELY
DIFFICULT...WITH VISIBILITY BELOW A QUARTER MILE.

CONDITIONS WILL IMPROVE SLIGHTLY LATE AFTERNOON.

APFFEL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow. Local standard time, as filed.

Heavy Snow, Coastal Cumberland

When
December 9, 2:00 PM EST to 4:00 PM EST
Where
Coastal Cumberland forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Heavy Snow, Coastal Waldo

When
December 9, 2:00 PM EST to 4:00 PM EST
Where
Coastal Waldo forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Heavy Snow, Coastal York

When
December 9, 2:00 PM EST to 4:00 PM EST
Where
Coastal York forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Heavy Snow, Interior Cumberland

When
December 9, 2:00 PM EST to 4:00 PM EST
Where
Interior Cumberland forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Heavy Snow, Interior York

When
December 9, 2:00 PM EST to 4:00 PM EST
Where
Interior York forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Heavy Snow, Knox

When
December 9, 2:00 PM EST to 4:00 PM EST
Where
Knox forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Heavy Snow, Lincoln

When
December 9, 2:00 PM EST to 4:00 PM EST
Where
Lincoln forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Heavy Snow, Sagadahoc

When
December 9, 2:00 PM EST to 4:00 PM EST
Where
Sagadahoc forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487873, 5487874, 5487875, 5487876, 5487877, 5487878, 5487879, 5487880.